Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Lubbock, TX

May 31, 20114 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 31, 2011, 11:00 PM CDT for 4 counties in Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2011, 11:00 PM CDT (04:00 UTC)
Expired
May 31, 2011, 11:47 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Briscoe County, TX, Cottle County, TX, Hall County, TX, Motley County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3842 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS54 KLUB 010400
SVRLUB
TXC045-101-191-345-010500-
/O.NEW.KLUB.SV.W.0045.110601T0400Z-110601T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 PM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHEASTERN MOTLEY COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHWESTERN COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL MIDNIGHT CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP   
  TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE         
  EXTENDING FROM 21 MILES NORTHEAST OF SILVERTON TO 21 MILES EAST OF 
  QUITAQUE...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE TURKEY AND    
  MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND VERY HEAVY RAINS ARE EXPECTED WITH THESE STORMS. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3475 10042 3432 10042 3423 10052 3421 10077
      3474 10118
TIME...MOT...LOC 0359Z 241DEG 16KT 3469 10102 3442 10067

$$

MCZ
2 follow-up statements
252 
WWUS54 KLUB 010421
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1121 PM CDT TUE MAY 31 2011

TXC045-101-191-345-010500-
/O.CON.KLUB.SV.W.0045.000000T0000Z-110601T0500Z/
HALL TX-MOTLEY TX-BRISCOE TX-COTTLE TX-
1121 PM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COTTLE...NORTHEASTERN BRISCOE...NORTHEASTERN MOTLEY AND HALL COUNTIES
UNTIL MIDNIGHT CDT...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A PAIR OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL.  ONE STORM WAS LOCATED 9 MILES NORTHWEST OF 
NORTHFIELD...OR 19 MILES EAST OF QUITAQUE...AND WAS NEARLY 
STATIONARY. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF 
BRICE AND WAS ALSO NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...VERY HEAVY RAINFALL IS OCCURRING WITH 
THESE STORMS AND WILL LEAD TO RAPID PONDING OF WATER ON AREA ROADS. 
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3475 10075 3447 10042 3432 10042 3423 10052
      3421 10077 3474 10118
TIME...MOT...LOC 0418Z 119DEG 0KT 3436 10073

$$

MCZ
467 
WWUS54 KLUB 010447
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 PM CDT TUE MAY 31 2011

TXC045-101-191-345-010455-
/O.CAN.KLUB.SV.W.0045.000000T0000Z-110601T0500Z/
HALL TX-MOTLEY TX-BRISCOE TX-COTTLE TX-
1147 PM CDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COTTLE...
NORTHEASTERN BRISCOE...NORTHEASTERN MOTLEY AND HALL COUNTIES IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
HOWEVER...HALF-INCH DIAMETER HAIL AND VERY HEAVY RAINS ARE STILL 
POSSIBLE WITH A STRONG THUNDERSTORM ACROSS SOUTHERN HALL COUNTY. 
ADDITIONAL STRONG THUNDERSTORMS ARE DEVELOPING IN NORTHERN MOTLEY 
COUNTY AND WILL CONTINUE MOVING NORTHEAST AT 25 MPH THROUGH 
MIDNIGHT.

LAT...LON 3475 10075 3447 10042 3432 10042 3423 10052
      3421 10077 3474 10118
TIME...MOT...LOC 0445Z 119DEG 0KT 3436 10073

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:45 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 31, 6:45 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT TUE MAY 31 2011

.AVIATION...
SCATTERED STRONG THUNDERSTORMS EXPECTED TO DEVELOP IN MOIST
SOUTHEASTERLY UPSLOPE ENVIRONMENT OVER CENTRAL AND WESTERN SOUTH
PLAINS THIS EVENING...AS A DISTURBANCE EDGES THROUGH NORTHEASTERN
NEW MEXICO. BULK OF SHORT RANGE GUIDANCE INDICATING CONVECTIVE
DEVELOPMENT CLOSE TO OR AT KLBB THIS EVENING...WITH LESS AGREEMENT
OVER KCDS. ADDED TEMPO -TSRA AT KLBB. DISTURBANCE WILL PASS LATER
TONIGHT...POSSIBILITY SHOWERS COULD EXTEND A SHORT TIME PAST
MIDNIGHT TONIGHT...THEN HEIGHTS ALOFT WILL RE-BUILD KILLING SHOWER
CHANCES LATER TONIGHT THROUGH WEDNESDAY. MODEST LOW LEVEL SOUTHERLY
FLOW WILL FOLLOW WEDNESDAY AFTERNOON. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT TUE MAY 31 2011/

SHORT TERM...
CURRENTLY IN WAIT MODE FOR CONVECTIVE INITIATION. EARLY AFTN TRENDS
HAVE BEEN SLOW TO DEVELOP...ALTHOUGH MESONET OBS AND SATELLITE
IMAGERY SHOWING SOME MOISTURE ADVECTION INTO THE ROLLING PLAINS AND
THE EXTREME SRN PART OF THE FCST AREA FROM SOUTH OF BROWNFIELD
TOWARD JAYTON. TRENDS ARE GENERALLY ON PAR WITH 12Z MODEL RUNS AND
MOST RECENT RUN OF THE RUC. WILL THUS NOT MAKE MUCH IN THE WAY OF
CHANGE FROM THE LATE MORNING UPDATE.

STILL LOOKING FOR A WEAKENING OF THE CAP AS LOW LEVEL MOISTURE
INVADES TO THE NORTH AND NW WITH CONVECTIVE INITIATION MOST LIKELY
TO OCCUR BETWEEN 22Z AND 00Z AND ACROSS AREAS SOUTH OF THE WARM
FRONT. AN EAST-WEST ORIENTATION SOUTH OF THE BOUNDARY MAY END UP
FAVORING PRECIP IN A RELATIVELY NARROW BAND ORIENTED PARALLEL TO THE
BOUNDARY. GIVEN DIFFICULTY IN DETERMINING WHERE THAT WILL BE WILL
KEEP POPS FROM BEING RAISED ATTM...FAVORING A CONTINUATION OF 30 AND
40 PCT. SVR POTENTIAL TO EXIST MAINLY EARLY IN THE EVENT BEFORE A
TRANSITION TO A MULTI-CELLULAR CONVECTIVE SYSTEM.

ALTHOUGH HEIGHTS ALOFT NOT PROGGED TO INCREASE WITH ANY SIGNIFICANCE
WEDNESDAY...A BUILDING OF THE RIDGE TOWARD THE WEST AND AN INCREASE
IN MID LEVEL TEMPS SHOULD BRING A QUICK END TO PRECIP CHANCES.
EXCEPTION MAY BE ACROSS THE EXTREME SWRN PANHANDLE NEAR THE NM STATE
LINE CLOSER TO THE SFC TROUGH...BUT THAT WOULD PROBABLY BE AFTER 00Z
IF AT ALL. TEND TO FAVOR A BLEND OF MOS GUIDANCE FOR HIGHS WHICH
WOULD PLACE THE AREA SQUARELY IN THE 90S.

LONG TERM...
FLOW PATTERN ACROSS THIS PART OF THE COUNTRY WILL REMAIN QUITE
STAGNANT FOR THE NEXT WEEK...REALLY UNCHARACTERISTICALLY SO.  UPPER
LEVEL TROUGHINESS WILL PERSIST ACROSS THE WEST COAST WITH HIGH
PRESSURE CENTERED OVER THE WESTERN GULF COAST STATES YIELDING
SOUTHWESTERLY FLOW ALOFT FOR US...THE INTENSITY OF WHICH WILL DEPEND
ON THE DAILY PROXIMITY TO THE HIGH.  MONSOONAL TYPE PATTERN SETS UP
ACROSS THE DESERT SOUTHWEST WITH STORMS POSSIBLE OVER CENTRAL AND
EASTERN NEW MEXICO. GENERALLY SPEAKING...ACTIVITY SHOULD REMAIN TO
OUR WEST CLOSER TO THE DRYLINE. RAIN CHANCES ACROSS THE REST OF
THE AREA LOOK PRETTY SLIM AT THIS POINT. OVERALL...THE NEXT SEVEN
DAYS LOOK ABOUT LIKE THIS...CLEAR IN THE MORNING...MAYBE SOME
AFTERNOON CUMULUS...AND HIGH CLOUDS LATE AFTERNOON OR EVENING FROM
STORMS OVER NEW MEXICO PERHAPS APPROACHING OUR NORTHWESTERN ZONES
IN THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  89  63  94  61 /  30  10  20  10  10
TULIA         66  91  65  95  63 /  40  10  10  10  10
PLAINVIEW     67  89  66  95  64 /  40  10  10  10  10
LEVELLAND     67  91  66  94  63 /  40  10  10  10  10
LUBBOCK       68  93  67  95  67 /  40  10  10   0  10
DENVER CITY   66  92  65  95  62 /  30  10  10  10  10
BROWNFIELD    68  91  65  95  64 /  30  10  10  10  10
CHILDRESS     68  95  66  99  67 /  40  10   0   0   0
SPUR          69  93  65  98  66 /  40  10   0   0   0
ASPERMONT     71  95  68 100  69 /  30  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, May 31, 11:03 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1103 AM CDT TUE MAY 31 2011

TXZ021>044-011615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1103 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A CHANCE OF SEVERE THUNDERSTORMS EXIST ACROSS ALL OF THE SOUTH
PLAINS REGION LATE TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP DURING THE 4 TO 7 PM TIMEFRAME. SUFFICIENT
INSTABILITY AND SHEAR WILL EXIST TO SUPPORT A THREAT OF LARGE HAIL
AND DAMAGING WINDS. ORGANIZED STORMS WHICH MAY PRODUCE HAIL
LARGER THAN TWO INCHES IN DIAMETER...AND PERHAPS A BRIEF TORNADO
WILL ALSO BE POSSIBLE WITH SOME OF THE INITIAL DEVELOPMENT...BUT SUCH
STORM ORGANIZATION WILL LIKELY GIVE WAY TO THUNDERSTORM COMPLEXES
BY EARLY EVENING. THE PRIMARY THREAT THROUGH THE EVENING HOURS
WILL BE HAIL UP TO THE SIZE OF GOLFBALLS...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 8:55 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT TUE MAY 31 2011

TXZ029-033>035-010230-
COCHRAN-HALE-HOCKLEY-LUBBOCK-
855 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...LUBBOCK...HOCKLEY  AND
HALE  COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF LEVELLAND...MOVING EAST AT 20
MPH. ALSO...STRONG THUNDERSTORMS 3 MILES SOUTH OF ABERNATHY MOVING
NORTH AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 31, 9:11 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT TUE MAY 31 2011

TXZ021-027-010300-
BAILEY-PARMER-
911 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY AND PARMER COUNTIES...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 19 MILES SOUTHWEST OF
MULESHOE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Local storm report, May 31, 9:20 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
920 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             4 W MEMPHIS             34.73N 100.61W
05/31/2011  E1.00 INCH       HALL               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1100132

MCZ
Local storm report, May 31, 9:29 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MEMPHIS                 34.73N 100.54W
05/31/2011  E1.75 INCH       HALL               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1100133

MCZ
Local storm report, May 31, 10:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1052 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             SMYER                   33.59N 102.16W
05/31/2011  E2.00 INCH       HOCKLEY            TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1100134

JM
Local storm report, May 31, 10:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1053 PM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 S MORTON              33.65N 102.76W
05/31/2011  E2.50 INCH       COCHRAN            TX   BROADCAST MEDIA

            TIME ESTIMATED

&&

EVENT NUMBER LUB1100135

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:07 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum23 min
May 31, 7:31 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb44 min
May 31, 8:03 PM CDTAreal Flood AdvisoryLUBCochran, Hockley107 min
May 31, 8:03 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock27 min
May 31, 8:14 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley46 min
May 31, 8:41 PM CDTSevere Thunderstorm WarningLUBHall49 min
May 31, 9:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall31 min
May 31, 9:44 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer46 min
May 31, 9:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
May 31, 10:12 PM CDTAreal Flood AdvisoryLUBBriscoe, Hall108 min
May 31, 11:58 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher32 min
Jun 1, 12:29 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley, Swisher46 min
Jun 1, 1:14 AM CDTSevere Thunderstorm WarningLUBMotley34 min
Jun 1, 2:22 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.